NEJM: Antipsychotic drugs could lead to cardiac arrhythmia deaths in adults

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Patients, ages 30 to 74, on atypical antipsychotics, had a significantly higher risk of sudden death from cardiac arrhythmias and other cardiac causes than patients who did not take these medications, according to a Jan. 15 New England Journal of Medicine study funded by the Agency for Healthcare Research and Quality (AHRQ).

Atypical antipsychotics, such as risperidone (Risperdal, Janssen Pharmaceutica), quetiapine (Seroquel, AstraZeneca), olanzapine (Zyprexa, Eli Lilly) and clozapine (Clozaril, Novartis), are used to treat schizophrenia and bipolar disorders. They are also prescribed off label for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors.

"This study provides critical information about the safety of atypical antipsychotics that can be used to make important treatment decisions for patients," said AHRQ Director Carolyn M. Clancy, MD. "These findings will help clinicians and patients weigh the risks versus the benefits of these drugs before prescribing them for treatment of depression or other off label uses for other conditions."

Wayne A. Ray, PhD, from the department of Preventive Medicine Vanderbilt University School of Medicine in Nashville, Tenn., and Nashville Veterans Affairs Medical Center, and colleagues included 44,218 and 46,089 baseline users of single typical and atypical drugs, respectively, and 186,600 matched nonusers of antipsychotic drugs. They performed a secondary analysis of users of antipsychotic drugs who had no baseline diagnosis of schizophrenia or related psychoses and with whom nonusers were matched according to propensity score

The researchers found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who did not use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol, Janssen Pharmaceutica) and thioridazine (Mellaril, Novartis).

For both classes of drugs, Ray and colleagues fond that the risk for current users increased significantly with an increasing dose. Among users of typical antipsychotic drugs, the incidence-rate ratios increased from 1.31 for those taking low doses to 2.42 (for those taking high doses. Among users of atypical agents, they found that the incidence-rate ratios increased from 1.59 for those taking low doses to 2.86 for those taking high doses.

The authors concluded that their findings suggest that with regard to this adverse effect of sudden cardiac death, “the atypical antipsychotic drugs are no safer than the older drugs.”